Skip to content
Includes Expert Content
New to RA - 27 years old- what should I expect?
avatar
Born_to_be_blonde posted:
I was just diagnosed with RA last week. I have taken my first dose of MTX and will take my second tomorrow. What should I expect to happen in the first couple months?

My body hurts more and more each day. Its like I can feel it spreading. Last week I had virtually no pain in my knees and this morning I could barely get out of bed and walk. Can RA spread that quick?

I also noticed a slow down on the hair on my legs. Surely the MTX wouldnt be causing a lack of hair growth this quick? Right? I also taking 1mg of folic.

When I first take the MTX I am fine but after an hour or so Im in and out of sleep. Its like Im awake 20 minutes then asleep for 20 minutes. This seems to last for a day or two.

I have been writing on my blog about my days and what I am experiencing. You can check it out at borntobeblonde.com. I hope I am fairly normal with my symptoms and pains. I am also really lucky that I have a great relationship with my GP and he perscribed me pain pills. I just dont want to get addicted and I only take them when I am in dire need.

Also, will I be able to do the same work? I am an office manager and I do most my work behind a desk. Some days are much easier than others but I dont know how my body will react to new treatment. Did you miss work, if so, how much? How often? I dont want to miss, I really love my job. But I think its important to let my employer know whats going on.

Do you have any other suggestions or tips? I am trying to be strong but Im so confused and I feel really guilty that my husband has to deal with this. I already suffer from MDD... and we have gone thru a lot the last couple years. He doesnt believe in pills... and Im the pill poppin queen (legally of course!). How do you handle your feelings of guilt? How do you know your pushing yourself too far and and how can you tell yourself to stop.

I am really upset about temporaly giving up my favorite hobby. I am an avid sewer and just bought an new embroidery machine. Its really difficult to load it though so I really havent been able to use it. Bummer. I feel like my hobbies have all been taken away from me, sewing, reading, playing with my phone... these activities all hurt my hands too much.

Thank you so much for listening! I hope to hear from you!!!!
Reply
 
avatar
Scott Zashin, MD responded:
Methotrexate typically takes 8-12 weeks to become effective. If you are taking it orally, some people do not absorb it well and will use shots to increase absorption. In my practice, I tend to favor prescrbing it by subcutaneous injection so absorption is less of an issue. On the other hand, most people do well with the pills. In addition to daily folic acid, I often prescribe folinic acid or leukovorin 8-12 hours after methotexate as this may help side effects that come on 12 hours after the dose. It would not help side effects that occur sooner than that. The good news about RA is there is lots of great medication that is now available to help decrease pain and prevent damage, deformity and disability.
 
avatar
CrystalLarel responded:
Hi There,

You posted this three months ago so I hope you have discovered you don't have to give anything up. You may have to slow down, be a different version of yourself but still yourself! I'm a 32 year old full time High School Teacher with a 16 month old baby girl. I'm also married to my husband of 9 years (High School Sweethearts, he's a saint I tell ya). My house isn't as clean as it used to be but I'm still very involved with my little one, she wants to be carried by only Mom and I'm not giving that up! She won't want that forever so I choose to hurt more to carry my baby. I teach Clothing Design and that involves sewing, I don't have time to do as much as I would like but I can tell you it's possible to still do it. You may need breaks but I'd suggest supplementing your sewing with other crafts that don't use so much of just your fingers, scrapbooking? Though I know some die-hard artists don't consider scrapbooking a craft, I enjoy it. Find a way to fulfill your passion, teach others?! Contact a local sewing supply store and offer your services, paid or no, up to you and what you work out. Do something artistic, something to satisfy your need to create, even photography. I'm not saying not to sew, just to supplement, unless you want to sew all the time. We still get to choose how we spend our time, I know I will pay for a day in the garden with three days of pain so I only do it once a week. I know what I will pay for and I make my decisions accordingly. It's not fun but I still get control over my life because I get to choose what I do. I refuse to give anything up, I will do less of one thing than another. Life is a series of trade-offs, for everyone. Ours just involves pain, which is no fun but not impossible.

You should be able to keep working. I am a full time teacher and the only times I miss work are to travel to see my Rhumatologist in Seattle (four hours away from where I live, there is only one in my area and I've heard he's not good, I want the best). About once every six weeks, not too bad. Be sure you talk with your employer though. Make sure they know that your job is important to you (reassure them of that), they also need to know that you may need to move slowly and that you will have good days and bad days. There are laws that protect you in case you have to miss work, The Family Medical Leave act is something you may want to look up. Hopefully you don't need to use it but just in case you need some backing it is there for you. If you are worried about not working hopefully this means you are in a workplace that supports and cares for you.

I am on so many medications, we share pill popping royalty titles (legally . My husband doesn't believe in pills either. He says he wants to know when the pain goes away on it's own and pills mask that...mine won't go away on it's own (the pain) so I need the pills to do that. I was so upset by the fact that I knew I had to be addicted to my pain meds, after 2.5 years, I had to be. I began talking with my doctor about addiction and she assured me that while I am dependent on them I am far from addicted. People with addiction only want the high, I want pain relief. Talk to your doctor about your feelings about taking pills, addiction, dependency, and hopefully that helps. They study drug addiction and see many people with your condition.

I am running out of "characters" here so I hope I've given you some good information.

Take Care, Crystal
 
avatar
fromlos responded:
I was diagnosed 10 yrs ago. I am 38 now. I started waking up and doing a joint of the day check. It was ankles, feet, toes knees,shoulders. I would feel like a tingle in the skin like it was stretching and 1 hr later I had no knuckles and severe pain. Early detection and medication is key. I was started on sulfazine and in 3 months I was pain and swelling free. i went into remission for about 5 yrs. I am now dealing with it again. Now the pain is as intense but no swelling. It has stayed on my hands and shoulders mostly. I am currently on prednisone, sulfasalazine and going to start the Humira inj. tonight. It has not been easy. Prayer has really worked for me but I am in a place right now where I am so emotionally fatigued. I have 3 young children and sometimes I cant hold my infant son or change his diaper because of pain. I have been trying to work through the pain but it has become more and more difficult. May end up going on dissability soon. Do not want to and can't afford it but working through this pain is not easy. Advil,Aleve,Tylenol do not work unless I take a handful. That is not good on my liver or kidneys. The key is to keep positive. Good luck!


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

prednisolone may be more effective than prednisone in some patientsExpert
Rarely I will find a patient who is not getting the response I would expect with prednisone. In those patients, I will sometimes prescribe ... More
Was this Helpful?
35 of 39 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.